Alert archive / Connecticut / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 11, NWS New York, NY

May 10, 2000Lower Connecticut River Valley Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at May 10, 2000, 12:14 PM EDT for Lower Connecticut River Valley Planning Region, Connecticut. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2000, 12:14 PM EDT (16:14 UTC)
Expired
May 10, 2000, 12:45 PM EDT
In force
31 min
Issued by
NWS New York, NY
Area
Whole counties

County Lower Connecticut River Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 72 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 101615
SVRNYC
CTC007-101645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1214 PM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT...

* UNTIL 1245 PM EDT...

* AT 1214 PM EDT A SEVERE THUNDERSTORM WAS LOCATED OVER PORTLAND...
  MOVING NORTH AT 20 MPH.

HAIL TO THE SIZE OF NICKLES CAN BE EXPECTED IN THE WARNED AREA.

REMEMBER A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 58 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENEFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4156 7275 4152 7251 4188 7238 4193 7268

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:55 AM EDT, 19 minutes earlier.

Area forecast discussion, May 10, 11:55 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1155 AM EDT WED MAY 10 2000

BACK DOOR COLD FRONT OVER THE FA. SOME SVR TSTMS ACRS ORANGE COUNTY
EARLIER ALONG THE EDGE OF BACK DOOR FRONT. ALSO...SOME CONVECTION
ABOVE COOLER AIR IN CT...DIME SIZE HAIL JUST REPORTED. I MENTIONED
HAIL IN ALL ZONES FOR THIS AFTN...AND MENTIONED GUSTY WINDS ACRS WRN
PTNS WHERE THE COOLER AIR MAY RECEDE AS THE TSTMS FROM PA APCH. SVR
TSTM WATCH BOX FOR ORANGE AND WRN PASSIAC COUNTIES.

NO CHANGES TO THE REST OF THE PREVIOUS FCST PKG.

MARINE...WINDS CAME UP EARLIER. SCA UP FOR ALL WATERS.

.OKX...SCA FOR ALL WATERS...ANZ355-353-350...330-335-338.
       SVR TSTM WATCH...NYZ0067-NJZ002.

EKH

In the hours before

Local storm report, May 10, 9:23 AM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
920 AM EDT TUE MAY 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
1
0830 AM                              NY   .88 INCH HAIL
05/10/00   ORANGE

0850 AM    MONTGOMERY                NY   .75 INCH HAIL
05/10/00   ORANGE
Special weather statement, May 10, 11:45 AM EDT, 29 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-131600-

SPECIAL WEATHER STATEMENT AND WEATHER MAP DISCUSSION FOR
EXTREME SOUTHEAST NY...NORTHEAST NJ AND SOUTHERN CT
NATIONAL WEATHER SERVICE NEW YORK NY
1145 AM EDT WED MAY 10 2000

...A SEVERE THUNDERSTORM WATCH IN EFFECT FOR THIS AFTERNOON FOR
ORANGE COUNTY NY AND WESTERN PASSAIC COUNTY NJ...

A STRONG COLD FRONT IN PENNSYLVANIA WILL HEAD EAST THIS AFTERNOON...
BRINGING THUNDERSTORMS TO THE TRI-STATE AREA. SOME THUNDERSTORMS MAY
PRODUCE STRONG GUSTY WINDS AND LARGE HAIL...ESPECIALLY ACROSS INLAND
AREAS TO THE NORTHWEST OF NEW YORK CITY. THE THUNDERSTORMS WILL MOVE
EAST OF THE LOCAL AREA BY MIDNIGHT AS THE COLD FRONT SWEEPS OFF THEl
COAST.

HIGH PRESSURE BEHIND THE FRONT WILL BRING FAIR WEATHER TO THE REGION
ON THURSDAY.

EKH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:46 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region44 min
May 9, 11:40 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region50 min
May 10, 11:27 AM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region33 min
May 10, 7:32 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region28 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.